Tornadoes · United States · Arkansas · 2003

F1 tornado, Judsonia to Ingleside, Arkansas, May 16, 2003

From Judsonia to Ingleside, this F1 tornado ran 4.5 miles across White and Jackson counties on May 16, 2003, touching down at 5:20 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
May 16, 2003
Touchdown
5:20 PM CDT (22:20 UTC)
Path length
4.5 miles (7.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Counties
White and Jackson counties
Touchdown point
35.430, -91.580
Lift-off point
35.430, -91.520
Record number
358

What the Weather Service recorded

A weak tornado touched down in central White County about one half mile north of Judsonia. The tornado remained on the ground for about 5.5 miles before lifting about one half mile southeast of Bald Knob. Damage consisted of a number of large trees blown down. The roofs of several houses were damaged, mainly from falling trees, and shingles were removed from additional roofs.

A weak tornado touched down over northern White County about 1 mile north of Velvet Ridge near Highway 167. Several homes suffered roof damage, mostly due to shingles being blown off or pieces of metal roofing being removed. A number of large trees were also blown down. The tornado continued to track to the northeast into Jackson County.

A weak tornado moved from White County into Jackson County about 3 miles south-southeast of Denmark. The tornado downed a number of large trees and power poles. Several homes and businesses suffered roof damage, mainly from falling trees. The tornado dissipated about 5 miles southeast of Denmark.

A strong tornado was spawned near Bradford and moved to the northeast. The tornado downed a number of trees which fell on residences in and near town. Some of the trees were quite old, and were likely at least 100 years old. The tornado tracked to about 1 mile north-northwest of town before heading into Jackson County.

A strong tornado moved out of White County just north of Bradford into Jackson County about 8 miles southwest of Ingleside. The tornado caused mostly tree damage, with trees either downed, snapped or twisted. The roofs of a few residences were also damaged. The tornado dissipated around 5.5 miles west of Ingleside near the Possum Grape community.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

38 minutes of warning. NWS LZK issued a tornado warning for this county at 21:42 UTC, 38 minutes before the tornado touched down, in force until 22:40 UTC.

Issued (UTC)ExpiredProductOffice
18:20 UTC19:05 UTCSevere Thunderstorm WarningLZK
19:02 UTC19:50 UTCSevere Thunderstorm WarningLZK
19:17 UTC19:50 UTCTornado WarningLZK
21:19 UTC22:20 UTCSevere Thunderstorm WarningLZK
21:42 UTC22:40 UTCTornado WarningLZK
22:03 UTC23:00 UTCTornado WarningLZK
22:25 UTC01:20 UTCFlash Flood WarningLZK
23:10 UTC23:45 UTCSevere Thunderstorm WarningLZK
23:46 UTC00:45 UTCSevere Thunderstorm WarningLZK
01:13 UTC02:00 UTCTornado WarningLZK
01:17 UTC04:15 UTCFlash Flood WarningLZK
04:07 UTC06:00 UTCFlash Flood WarningLZK

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:52 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at May 16, 2:57 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 16, 2:57 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
257 PM CDT FRI MAY 16 2003

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA. MOST
ACTIVITY IS LOCATED IN THE NORTHWEST HALF OF THE CWFA.

WITH 3 TO 4 INCH RAIN AMOUNTS IN SOME AREAS...SATURATED GROUND...AND
MORE RAIN TO COME TONIGHT...THE FLASH FLOOD WATCH WILL CONTINUE
THROUGH TONIGHT.

A WARM FRONT WAS ACROSS NORTH ARKANSAS AND NOT MOVING MUCH. THE
FRONT SHOULD SLOWLY MOVE NORTH TONIGHT HOWEVER AS THE SURFACE AND
UPPER LEVEL LOWS APPROACH FROM THE WEST. AFTERNOON LIFTED INDICES
RANGED FROM -1 TO -8 WITH DEW POINTS MAINLY IN THE UPPER 60S AND
LOWER 70S. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA
UNTIL THE ASSOCIATED COLD FRONT IN OKLAHOMA PASSES BY. THE COLD
FRONT SHOULD EXIT EAST ARKANSAS BY SUNDAY MORNING. SUNDAY AND MONDAY
SHOULD BE QUIETER DAYS WITH THE LOW MOVING OFF TO THE GULF OF
MEXICO.

ANOTHER COLD FRONT MOVES INTO THE STATE TUESDAY AND MOVES THROUGH
QUICKLY. HIGH PRESSURE MOVES IN FOR WEDNESDAY AND THURSDAY.

.LZK...FLASH FLOOD WATCH THROUGH TONIGHT FOR ZONES
ARZ003>007...ARZ012>016...ARZ021>025...ARZ030>034...ARZ037>047...
ARZ052>057...ARZ062>069.

51
Hazardous weather outlook, May 16, 4:30 AM CDT, 12 hours 50 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
430 AM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM...CURRENTLY OVER THE TEXAS
PANHANDLE...WILL MOVE EAST DURING THE DAY. MEANWHILE...A WARM FRONT
IS STRETCHED OUT ACROSS NORTHERN ARKANSAS. THIS FRONT WILL MOVE TO
THE NORTH DURING THE DAY AND STALL ALONG THE MISSOURI BORDER. THIS
WILL ALLOW VERY WARM...MOIST AND UNSTABLE AIR TO FLOW INTO THE
ENTIRE STATE. THIS DEVELOPING SCENARIO WILL BE AIDED BY STRONG WINDS
ALOFT. STRONG THUNDERSTORMS HAVE ALREADY DEVELOPED TO THE EAST OF
THIS ADVANCING LOW OVER PARTS OF CENTRAL OKLAHOMA. AS THE UPPER
LEVEL LOW APPROACHES...IT WILL ACT ON THIS TROPICAL AIR ALREADY IN
PLACE. THE RESULT WILL BE WIDESPREAD THUNDERSTORMS WITH SEVERE
WEATHER A VERY GOOD POSSIBILITY.

THE THUNDERSTORMS SHOULD INITIATE BY EARLY MORNING OVER WESTERN
ARKANSAS AND SWEEP ACROSS THE STATE DURING THE DAY. IN ADDITION TO
LARGE HAIL AND DAMAGING WINDS...TORNADOS ARE POSSIBLE. ALL OF
ARKANSAS IS UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY WITH PARTS
OF WESTERN ARKANSAS UNDER A MODERATE RISK. THE MODERATE RISK EXTENDS
WEST OF A CAMDEN TO BENTON TO CLARKSVILLE TO FAYETTEVILLE LINE BUT
ANYWHERE IN ARKANSAS IS SUSCEPTIBLE TO SEVERE WEATHER.

IN ADDITION TO SEVERE WEATHER...HEAVY RAINFALL IS POSSIBLE AS THE
UPPER LEVEL LOW WILL BE VERY SLOW TO EXIT THE REGION. ONCE THE
THREAT OF SEVERE WEATHER HAS ENDED....A PROLONGED PERIOD OF HEAVY
RAIN IS LIKELY TONIGHT AS SURFACE LOW PRESSURE DEVELOPS IN EASTERN
OKLAHOMA AND MOVES SLOWLY EAST. RAINFALL AMOUNTS IN EXCESS OF 3
INCHES ARE POSSIBLE OVER A LARGE PORTION OF THE NATURAL STATE. WITH
THE AMOUNT OF RAIN SEEN IN THE PAST WEEK...THIS MUCH ADDITIONAL RAIN
WOULD LEAD TO FLASH FLOODING. AS A RESULT...A FLASH FLOOD WATCH IS
IN EFFECT FOR A LARGE PART OF ARKANSAS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE UPPER LEVEL LOW WILL DRIFT ACROSS THE STATE SATURDAY...BECOMING
WEAKER AS IT DOES. RAIN IS FORECAST TO CONTINUE MOST OF THE MORNING
BUT IT SHOULD BEGIN TO TAPER OFF LATE IN THE DAY WITH JUST SCATTERED
SHOWERS SATURDAY NIGHT AND SUNDAY. THE THREAT OF SEVERE WEATHER WILL
BE LOW BUT THERE WILL BE A SLIGHT CHANCE OVER THE SOUTHEAST HALF OF
THE STATE EARLY IN THE DAY.

ANOTHER COLD FRONT WILL DROP DOWN FROM THE NORTHWEST LATE MONDAY AND
SHOULD PASS THROUGH THE STATE MONDAY NIGHT AND EARLY TUESDAY FOR
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

56

In the hours before

Local storm report, May 16, 2:26 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
226 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0216 PM    SEARCY                    AR   75 MPH TSTM WIND GUST
05/16/03   WHITE                          REPORTED BY STORM SPOTTER

28
Local storm report, May 16, 3:00 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0254 PM    BRADFORD                  AR   .75 INCH HAIL
05/16/03   WHITE                          REPORTED BY LAW
                                          ENFORCEMENT

28
Local storm report, May 16, 3:47 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
347 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    BRADFORD                  AR   WIND DAMAGE
05/16/03   WHITE                          TREES AND POWER LINES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGEMENT

0245 PM    BRADFORD                  AR   1.75 INCH HAIL
05/16/03   WHITE                          REPORTED BY PUBLIC

0305 PM    4 SW INGLESIDE            AR   TORNADO
05/16/03   JACKSON                        PUBLIC REPORTED TORNADO
                                          SOUTH OF THE WHITE RIVER
                                          BRIDGE OFF U.S. 67. THIS IS
                                          UNCONFIRMED

0305 PM    SIMS                      AR   FLASH FLOODS
05/16/03   MONTGOMERY                     TWO CREEKS FLOODING A
                                          ROAD. 4 INCHES OF RAIN IN
                                          LAST 1 TO 2 HOURS. ALSO
                                          4.29 INCHES OF RAIN IN LAST
                                          1 TO 2 HOURS AT HOG JAW.
                                          REPORTED BY HAM RADIO
                                          OPERATOR AND SPOTTER

0310 PM    CASA                      AR   WIND DAMAGE
05/16/03   PERRY                          TREES DOWN AND BUTANE TANK
                                          OVERTURNED. REPORTED BY LAW
                                          ENFORCEMENT

0312 PM    ODEN                      AR   FLASH FLOODS
05/16/03   MONTGOMERY                     4.29 INCHES OF RAIN IN
                                          LAST 1 TO 2 HOURS. REPORTED
                                          BY STORM SPOTTER

0318 PM    SIMS                      AR   FLASH FLOODS
05/16/03   MONTGOMERY                     HIGHWAY 88 FLOODED JUST
                                          EAST OF SIMS. REPORTED BY
                                          EMERGENCY MANAGEMENT

0337 PM    MORRILTON                 AR   FLASH FLOODS
05/16/03   CONWAY                         SEVERAL INCHES OF WATER
                                          OVER HIGHWAY 95 A COUPLE OF
                                          PLACES NEAR MORRILTON.
                                          REPORTED BY STORM SPOTTER

28

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KLZK), 12:00Z

10.3 hours before the tornado, 160 km from the path. May 16, 2003.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1736 joules per kilogram, CIN -60, lifted condensation level 734 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 50 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1736 J/kg
Mixed-layer CIN
-60 J/kg
Surface CAPE
1238 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.7
0-3 km lapse rate
3.5 K/km

Open this sounding in Storm Lab

The surface observations

Searcy Municipal Airport (M07) (SRC), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:27 UTC75.269.8100° 13 kt1006.1
20:39 UTC75.269.890° 14 kt201005.8TS
20:53 UTC757090° 14 kt211005.4TS
21:20 UTC73.469.8100° 19 kt261003.4+TSRA BR
21:31 UTC73.469.8100° 22 kt351003TSRA BR
21:44 UTC73.469.890° 12 kt251002.7+TSRA BR
21:53 UTC7370230° 15 kt251005.4TSRA BR
21:57 UTC73.471.6250° 8 kt251004.7-TSRA BR
22:03 UTC73.471.6260° 8 kt1005.8-TSRA
22:11 UTC71.669.8310° 22 kt331006.8+TSRA BR
22:18 UTC69.866.2320° 26 kt471006.4+TSRA SQ FG
22:25 UTC6864.4330° 15 kt331006.1+TSRA FG
22:36 UTC6864.4350° 15 kt271006.1+TSRA BR
22:43 UTC6866.2320° 10 kt1006.4TSRA BR
22:53 UTC676650° 6 kt1006.8+TSRA BR
22:59 UTC66.266.260° 8 kt1006.8-TSRA BR
23:06 UTC6866.250° 8 kt1006.8TSRA BR
23:13 UTC6866.250° 7 kt1006.1-TSRA
23:38 UTC6864.440° 10 kt1006.4+TSRA BR
23:44 UTC66.264.4100° 9 kt1006.8+TSRA BR
23:53 UTC676490° 10 kt1006.4TSRA BR
00:01 UTC66.264.470° 8 kt1006.8+TSRA BR
00:13 UTC66.264.480° 7 kt1006.8+TSRA BR

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2003 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of May 16, 2003

41 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 163:53 AM CDTF1Lincoln, OK2.320$10,000
May 165:41 AM CDTF1Delaware, OK3.22002$1.0 million
May 161:05 PM CDTF1Lincoln, OK4.940$20,000
May 161:08 PM CDTF0Kingfisher, OK0.330
May 161:15 PM CDTF0Lincoln, OK0.320
May 161:20 PM CDTF0Lincoln, OK0.320
May 161:30 PM CDTF0Kingfisher, OK0.320
May 161:40 PM CDTF1Okmulgee, OK3.0100$100,000
May 162:08 PM CDTF0Okmulgee, OK1.025$20,000
May 162:10 PM CDTF0Lincoln, OK0.320
May 162:15 PM CDTF0McIntosh, OK0.525
May 162:20 PM CDTF0Payne, OK0.425
May 162:46 PM CDTF0Yell, AR3.030
May 162:47 PM CDTF1Jackson, AR5.0100
May 163:08 PM CDTF1Jackson, AR17.0100
May 163:22 PM CDTF0Haskell, OK2.0401$30,000
May 163:43 PM CDTF1Haskell, OK3.070$150,000
May 164:06 PM CDTF1Faulkner, AR7.0100
May 164:17 PM CDTF1Faulkner, AR5.075
May 164:20 PM CDTF1Perry, AR2.475
May 164:23 PM CDTF0Perry, AR2.330
May 164:25 PM CDTF1Faulkner, AR6.0100
May 164:31 PM CDTF0Perry, AR1.325
May 164:35 PM CDTF1White, AR4.5100
May 164:43 PM CDTF2White, AR5.0150
May 164:45 PM CDTF0Sebastian, AR0.225
May 164:47 PM CDTF1Cleburne, AR10.050
May 165:01 PM CDTF0Logan, AR3.825
May 165:06 PM CDTF1White, AR5.580
May 165:29 PM CDTF2White, AR5.0150
May 165:58 PM CDTF1Jackson, AR16.0100
May 166:14 PM CDTF1Yell, AR3.460
May 166:27 PM CDTF0Yell, AR2.230
May 166:39 PM CDTF2Saline, AR4.7150
May 166:40 PM CDTF1Poinsett, AR5.0100$50,000
May 166:40 PM CDTF0Garland, AR3.530
May 167:10 PM CDTF1Dallas, AR16.0100
May 167:24 PM CDTF0Pulaski, AR4.725
May 167:35 PM CDTF0Pulaski, AR8.250
May 168:32 PM CDTF2Dallas, AR25.8500
May 169:47 PM CDTF0Madison, TX0.520$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.